Imipramine-induced hyperpigmentation of the skin
Neda Mehr MD, Jashin J Wu MD, Senait W Dyson MD, Douglas M Woseth MD
Dermatology Online Journal 13 (4): 8

Department of Dermatology, University of California, Irvine, Irvine, CA, USA

A number of drugs are known to induce blue or slate-grey hyperpigmentation of the skin, including amiodarone, tetracyclines, psychotropics, diltiazem, antimalarials, and heavy metals [1, 2, 3, 4, 5, 6]. Imipramine, a tricyclic antidepressant, has also been reported to induce hyperpigmentation; however, there are only twelve reported cases of imipramine-induced hyperpigmentation in the literature to date [7-15].


Clinical synopsis

A 63-year-old-white female presented with slate-grey pigmentation of the face and dorsal hands that had progressively worsened over the previous 3 years. Our patient reported imipramine use of 200mg/d for 30 years for depression.

Physical examination revealed bluish-grey periorbital pigmentation with a general blue-grey hyperpigmentation in a photodistribution of the face (Fig. 1) and dorsal aspects of the hands. A 4-mm punch biopsy taken from left pre-auricular cheek revealed golden-brown granules in the upper and mid dermis (Fig. 2). A Fontana-Masson stain for melanin was positive and a Pearl's stain for iron was negative.


Figure 1 Figure 2
Figure 1. Photodistribution of blue-grey pigmentation of the face
Figure 2. Histopathology shows golden-brown pigment in the upper and mid dermis (H&E x 40).

Discussion

Our histology findings are consistent with those reported in previous cases [7, 8, 9, 10]. Although imipramine-induced hyperpigmentation has been described, the exact mechanism of hyperpigmentation still remains unknown. Ming et al. proposed that the granules of imipramine-induced hyperpigmentation contain phaeomelanin, a sulfur-containing compound; sulfur was observed in the granules on mass spectrophotometry. Because imipramine itself was not discovered in the granules, the authors proposed that normal melanogenesis may somehow be disrupted by imipramine, leading to the deposition of an abnormal drug metabolite-melanin complex. Sicari et al. and Angel et al. further proposed that because imipramine's chemical structure is so similar to that of chlorpromazine, a drug known to react with UV light to activate tyrosinase and thereby increase melanin production, imipramine may react in a similar manner to induce hyperpigmentation of the skin.

Our patient shares several factors with the previously reported cases of imipramine-induced hyperpigmentation as follows: all patients had been taking imipramine for at least 2 years before onset of hyperpigmentation [7, 8, 9, 10, 11]; hyperpigmentation was both progressive and only seen in sun-exposed areas on the face and bilateral upper extremities; the color of the hyperpigmentation in our patient had a slate-grey appearance similar to that found in all but two cases, which were described as having a prominent brown component of hyperpigmentation [8]; every biopsy obtained stained positive for melanin and negative for iron [7, 8, 9, 10]. Once imipramine was discontinued, normal skin color returned within 1 year in 3 out of 4 reported cases [7, 8, 11] with severe, irreversible hyperpigmentation persisting for over 3 years in one recent report [11]. One case report documents improvement of hyperpigmentation after treatment with Q-switched alexandrite and ruby lasers [16].

Our case along with 10 of the 12 previous cases of hyperpigmentation occurred in a woman [7-15]. The onset of pigmentation occurred at the mean age of 59.7 years in previously reported cases following a mean exposure to imipramine of 10 years. Our patient, a 63 year-old female, noticed her pigmentation after 27 years of imipramine exposure, the longest reported period of imipramine use before onset of hyperpigmentation.

References

1. Boyer M, Katta R, Markus R. Diltiazem-induced photodistributed hyperpigmentation. Dermatol Online J 2003; 9(5):10.

2. Litvak R, Kaelbling R. Dermatological side effects with psychotropics. Dis Nerv Syst 1972; 33:309-311.

3. Alinovi A, Reverberi C, Melissari M, Gabrielli M. Cutaneous hyperpigmentation induced by amiodarone hydrochloride. J Am Acad Dermatol 1985;12(3):563-6.

4. Collins P, Cotterill JA. Minocycline-induced pigmentation resolves after treatment with Q-switched ruby laser. Br J Dermatol 1996;135:317-9.

5. Greiner AC, Nicolson GA. New side-effects in prolonged chlorpromazine therapy. Can Psychiatr Assoc J 1965;10:109-11.

6. Granstein RD, Sober AJ. Drug and heavy metal-induced hyperpigmentation. J Am Acad Dermatol 1981; 5(1):1-18.

7. Hashimoto K, Joselow SA, Tye MJ. Imipramine hyperpigmentation: a slate-grey discoloration caused by long-term imipramine administration. J Am Acad Dermatol 1991;25:357-61.

8. Ming ME, Bhawan J, Stefanato CM, McCalmont TH, Cohen LM. Imipramine-induced hyperpigmentation: four cases and a review of the literature. J Am Acad Dermatol 1999;40:159-66.

9. Sicari MC, Lebwohl M, Baral J, Wexler P, Gordon RE, Phelps RG. Photoinduced dermal pigmentation in patients taking tricyclic antidepressants: histology, electron microscopy, and energy dispersive spectroscopy. J Am Acad Dermatol 1999;40:290-3.

10. Angel TA, Stalkup JR, Hsu S. Photodistributed blue-grey pigmentation of the skin associated with long-term imipramine use. Int J Dermatol 2002;41:327-9.

11. Dean CE, Grund FM. Imipramine-associated hyperpigmentation. Ann Pharmacother 2003;37:825-8.

12. Walter-Ryan WG, Kern EE, Shirriff JR, Thomas JM. Persistent Photoaggravated Cutaneous Eruption Induced by Imipramine. JAMA 1985; 254(3):357-8.

13. Hare PJ. Visage mauve? (? from imipramine). Br J Dermatol 1970;83:420.

14. Metelitsa AI, Nyguen GK, Lin AN. Imipramine-induced facial pigmentation: a case-report and literature review. J Cutan Med Surg 2005;9(6):341-5.

15. Mendhekar DN. Imipramine monotherapy-induced hyperpigmentation in an adolescent girl. Indian J of Med Sci 2005;59(9):405-6.

16. Atkin D, Fitzpatrick RE. Laser treatment of imipramine-induced hyperpigmentation. J Am Acad Dermatol 2000; 43:77-80.

© 2007 Dermatology Online Journal

Follow eScholarship on  
Document Info
Search Document
Table of Contents
Supporting Material
Document Metrics
Journal Info
Similar Items
peer reviewed Peer Reviewed

Title:

Imipramine-induced hyperpigmentation of the skin

Journal Issue:

Dermatology Online Journal, 13(4)

Author:

Mehr, Neda;
Wu, Jashin J;
Dyson, Senait W;
Woseth, Douglas M

Publication Date:

2007

Publication Info:

Dermatology Online Journal, UC Davis

Permalink:

http://escholarship.org/uc/item/6zg7v10c

Privacy Policy
CDL logo   Powered by the California Digital Library
Items in eScholarship are protected by copyright, with all rights reserved, unless otherwise indicated.